Transient lupus anticoagulant induced by Epstein-Barr virus infection

Blood Coagul Fibrinolysis. 1991 Dec;2(6):771-4. doi: 10.1097/00001721-199112000-00012.

Abstract

A 25-year-old woman presented with an episode of left calf deep vein thrombosis and pulmonary thrombosis. She was found to have a lupus anticoagulant with anticardiolipin antibodies, some autoimmune antibodies and antibodies for primary Epstein-Barr (EB) virus infection. Six months later, lupus anticoagulant and other autoimmune antibodies were found to be negative and EB virus antibodies were shown to be seroconverted. We suggest that the transient presence of lupus anticoagulant was due to EB virus infection caused by activation of polyclonal B-lymphocytes.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antibodies, Viral / analysis
  • Blood Coagulation Factors / analysis
  • Female
  • Follow-Up Studies
  • Herpesviridae Infections / complications*
  • Herpesviridae Infections / diagnosis
  • Herpesvirus 4, Human* / immunology
  • Humans
  • Lupus Coagulation Inhibitor / analysis*
  • Partial Thromboplastin Time
  • Phlebography
  • Pulmonary Embolism / blood
  • Pulmonary Embolism / etiology*
  • Serologic Tests
  • Thrombophlebitis / blood
  • Thrombophlebitis / etiology*

Substances

  • Antibodies, Viral
  • Blood Coagulation Factors
  • Lupus Coagulation Inhibitor